Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Quad Cities, IA

May 1, 2002Des Moines County, Iowa; Henderson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 1, 2002, 4:49 PM CDT for Des Moines County, Iowa; Henderson County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2002, 4:49 PM CDT (21:49 UTC)
Expired
May 1, 2002, 5:30 PM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Des Moines County, IA, Henderson County, IL

The radar

The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:57 PM CDTHail 0.75Burlington, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 012149
SVRMLI
IAC057-ILC071-012230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEAST IOWA
  HENDERSON COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTH OF MIDDLETOWN...
  OR 6 MILES SOUTHWEST OF WEST BURLINGTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   MIDDLETOWN BY 450 PM CDT.
   BURLINGTON BY 455 PM CDT.
   GULF PORT BY 500 PM CDT.
   GLADSTONE BY 510 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

LAT...LON 4085 9133 4071 9113 4076 9080 4102 9081

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:40 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 1, 2:40 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT WED MAY 1 2002

MSAS INDICATED PRESSURE FALL AXIS ACRS EAST CENTRAL MO AND CENTRAL IL
LIGHTING WAY OF EVENTUAL SFC WAVE PROPAGATION...MUCH LIKE LATEST AVN
SUGGESTS. SCTRD STRONG ELEVATED CONVECTION ALONG AND JUST NORTH OF
H85 FRONT ACRS FAR SOUTHERN CWA...SHOULD WANE THIS EVENING AS BEST
THTA-E ADVECTION AND CONVERGENCE AT THAT LEVEL SHIFTS EAST. FOLLOWING
IN THE WAKE PROBABLY JUST SOME WIDELY SCTRD SHOWER ACTIVITY ACRS THE
SOUTH UNTIL AROUND 04-05Z OR SO. FURTHER NORTH...MAIN OVER-RUNNING
RAIN SHIELD/SECONDARY DEF ZONE TO CONTINUE TO ORGANIZE AND MOVE EAST
OVER PORTIONS OF THE CWA...PROBABLY WARRANTING AT LEAST LIKELY POPS
OVER NORTHERN THIRD AND 50 POPS ACRS CENTRAL AFTER MID EVENING. WILL
WATCH REGIONAL 88D TRENDS TOWARD ISSUANCE TIME. AS SFC LOW PULLS AWAY
ACRS THE NORTHERN HOOSIER STATE AROUND 06Z TONIGHT...EXPECT A
NORTHWEST SURGE OF WIND TO INUNDATE MOST OF THE CWA WITH GUSTS OVER
30 MPH.

CWA TO BE BATHED IN TIGHT CYCLONIC FLOW ON THU AS NORTHERN STREAM
VORTEX ROLLS OVER WI AND THE NORTHERN GRT LKS. NOW APPEARS ONLY
AFFECT TO PRODUCE CU FIELD ACRS NORTHEAST THIRD WITH STEEP LLVL LAPSE
RATES....BUT NOTHING WORSE THAN PARTLY CLOUDY WORDING COULDNT
HANDLE. WITH EXTENT OF H85 CAA AND MIXING...TEMP GUIDANCE(LM 50S) IN
GOOD AGREEMENT AND LOOKS REASONABLE...EVEN WITH THE NOW EXPECTED
GREATER AMOUNT OF INSOLATION. INSOLATION AND LAPSE RATES TO INSURE
ENOUGH MIXING TO CREATE BREEZY WEST-NORTHWEST WIND ON THU AS WELL.

AS UPPER AND LOWER RIDGING BUILDS ACRS THE REGION...MOSTLY CLEAR AND
UNSEASONABLY CHILLY NIGHT IN STORE FOR THUR NIGHT.  LOWS ACRS NORTH
MAY DIP INTO LOW TO MID 30 RANGE...WHICH IS NEAR RECORD LEVELS OF
AROUND 30 DEGREES OR SO. RETURN FLOW AND SOME WAA TO ALLOW RECOVERY
BACK INTO 60S ON FRI.

.LONGER RANGE(SAT-WED)...WITH MEDIUM RANGE MODELS CONTINUING TO TREND
WITH DEEPENING OF WESTERN INTERMOUNTAIN LONG WAVE TROUGH THROUGH THIS
PERIOD...RESULTING SOUTHWEST FLOW UP OVER THE AREA TO BRING MUCH
WARMER AND POTENTIALLY UNSETTLED CONDITIONS FOR NEXT WEEK. WILL TRY
TO PICK OUT DAYS WITH LEAST PRECIP POTENTIAL...WHICH MAY BE HARD TO
WEED OUT AT THIS TIME. EUROPEAN AND MRF SEEM TO TREND MUCH OF THE
ACTIVITY SURGING UP JUST TO THE WEST OF THE AREA CLOSER TO MAIN
EJECTING WAVES...BUT NOCTURNAL COMPLEXES POSSIBLE OVER THE LOCAL AREA
ALMOST NIGHTLY THROUGH MID WEEK. WILL TREND SAT DRY WITH SLOWER FROPA
LATER SAT NIGHT...BUT MAY HAVE TO GO ALMOST DAILY THREAT AFTER THAT.
AGAIN PROJECTED THERMAL PARAMETERS EASILY SUPPORT 70S FOR HIGHS
THROUGH PERIOD...AND IF ANY INSOLATION AND PRECIP BREAKS OCCUR ON TUE
AND WED...SOME 80S A GOOD BET.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12

In the hours before

Local storm report, May 1, 4:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    DENMARK                   IA   .25 INCH HAIL
05/01/02   LEE                            REPORTED BY STORM
                                          SPOTTER.

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.